Skip to main content
It looks like you're using Internet Explorer 11 or older. This website works best with modern browsers such as the latest versions of Chrome, Firefox, Safari, and Edge. If you continue with this browser, you may see unexpected results.

PHAR 729: Information Science

This page provides information related to course assignments for PHAR 729.

Practice Scenarios

  • A 21 year old man is admitted to your hospital with left-sided numbness of his hand, foot and face that he noticed about 30 minutes into his morning exercise workout. The patient is an avid body builder and started taking a new sports supplement containing β-methylphenylethylamine (BMPEA) yesterday.  He is taking no other medications and has been healthy up until today.  The emergency room doctor, Dr. Saver, suspects he is having a stroke. Dr. Saver calls the pharmacy and asks you to research the reported adverse effects of BMPEA and get back to him via email, as soon as possible.

  • A 50-year-old female patient developed infective endocarditis from bacteremia caused by streptococcus viridans following a periodontal cleaning. The infection was cleared up with six weeks of antibiotic infusion with no permanent heart damage. Post-recovery, the infectious disease specialist recommended that a prophylactic antibiotic be given before any future dental procedures.  Concerned about possibly unnecessary antibiotics, the patient's general practitioner would like to know about any controlled studies on the effectiveness of prophylactic antibiotics before periodontal work in reducing the risk of bacteremia or infective endocarditis.

  • An 80-year-old, male patient long-term care resident recently displayed increased confusion, agitation and difficulty finding words. A complete work-up for stroke and infection was done and they were ruled out. This behavior started 48 hours after he was started on ranolazine 1000mg twice a day for chronic angina post myocardial infarction. His medication history is: metoprolol 25mg twice daily, aspirin 80mg daily, simvastatin 10mg daily and nitroglycerin 0.4mg sublingually as needed for chest pain. His renal and liver function are within normal limits. Dr. Care, the staff physician, suspects an adverse drug reaction and asks you to search the primary literature to determine if ranolazine causes such reactions.
  • In 2001, a 24-year-old female volunteered to take part in a study designed to provoke a mild asthma attack in order to help doctors discover the reflex that protects the lungs of healthy people against asthma attacks. After inhaling hexamethonium, a medication used for treating high blood pressure in the 1950s and 60s, The patient became ill. She developed a cough and her condition worsened over the next week until she was put on a ventilator. With her lung tissue breaking down, blood pressure falling and her kidneys beginning to fail, nothing could be done to save her. She died about a month after entering the study. Did hexamethonium have any known adverse reactions that could have resulted in this death?
  • A client’s Labrador Retriever swam in a lake.  The owner learned later that day there was a harmful algal bloom warning for that lake.  The dog is now vomiting and has diarrhea.  The veterinarian is asking the animal hospital pharmacist whether there a successful treatment for this?